Missouri, 2020

Flooding in Missouri, April 25, 2020

April 25, 2020 · NWS SGF · 6 events in 5 counties and zones

Several rounds of strong to severe thunderstorms with moderate to heavy rainfall occurred as two storm systems tracked northeastward from west Texas into the mid-Mississippi Valley. The repeated rounds of rainfall eventually led to flooding of low water crossings, creeks and a few of the larger rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several rounds of strong to severe thunderstorms with moderate to heavy rainfall occurred as two storm systems tracked northeastward from west Texas into the mid-Mississippi Valley. The repeated rounds of rainfall eventually led to flooding of low water crossings, creeks and a few of the larger rivers. Rainfall accumulations for the event ranged from around an inch over south central Missouri to over three inches near the Missouri-Kansas border near Joplin and Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 25, 5:20 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 25, 5:20 AM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
620 AM CDT Sat Apr 25 2020

.SHORT TERM...(Today and tonight)
Issued at 258 AM CDT Sat Apr 25 2020

...Updated for 12Z Aviation Discussion...

A surface low is currently pushing through southern Missouri, along
with its attendant cold front. Showers and embedded thunderstorms
continue across all but far southwest Missouri. As the low continues
to shift off to the east, a rather strong pressure gradient behind
it will result in gusty northwest winds through the morning hours,
with some gusts as high as 40 mph. These winds will then diminish
through the afternoon hours. The showers/storms will slowly shift
east this morning, with the rain tapering off from west to east
through the day, but not until later this afternoon across the
eastern Ozarks. Clearing skies will start to push in from the west
late this afternoon, with clearing skies across the entire area
tonight. Temperatures will be somewhat tricky today with the clouds
and rain, but the eastern Ozarks will remain the coolest with highs
only in the upper 50s, while further west, clearing skies and sun
this afternoon will warm readings into the middle 60s.

With clearing skies, lighter winds and the recent rain, will have to
monitor for the development of at least patchy fog tonight. Some of
the short term models are indicating this potential. The one
negative, is winds do stay up a little throughout the night.

.LONG TERM...(Sunday through Friday)
Issued at 258 AM CDT Sat Apr 25 2020

High pressure builds overhead for Sunday, with a very pleasant day
in store for southeast Kansas and the Missouri Ozarks with highs in
the upper 60s to lower 70s, light winds and abundant sunshine! The
quiet and pleasant weather will continue Sunday night with the high
shifting east of the area. A weak wave in the northwest flow aloft
will bring a chance for showers to the area Monday with rainfall
amounts looking very light. This quickly exits Monday night, but the
break will be short lived as a more significant system drops out of
the Plains into Missouri Tuesday into Tuesday night. This will bring
more widespread showers and thunderstorms to the region. After this
system exits on Wednesday, the remainder of the period looks rather
quiet and dry.

Overall, temperatures look seasonable and even above normal as we
get towards the end of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 618 AM CDT Sat Apr 25 2020

Showers will ending at KBBG and KSGF in the next hour or so, with
improving flight conditions expected after that. Northwest winds
will still be strong through the morning hours with occasional
gusts to 30 knots, but diminishing this afternoon. VFR flight
conditions will begin at KJLN this morning and around midday at
KBBG and KSGF and then continue through 12Z Sunday. Will have to
monitor for some patchy fog towards the end of the TAF period
given clear skies and lighter winds.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 9 AM CDT this morning for MOZ067-068-078>081-
     089>092-094>096-102>105.

KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Apr 25, 3:15 AM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
415 AM CDT Sat Apr 25 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-260915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
415 AM CDT Sat Apr 25 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited flooding risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

  Areas of rain will continue through the morning hours which will
  lead to minor flooding of low water crossings.

  Gusty northwest non thunderstorm winds as high as 30-40 mph will
  continue through the morning hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  Additional showers and storms are possible early next week with
  the highest chances Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Polk

When
April 25, 6:59 AM CST to 12:00 PM CST
Where
Polk County, 1.76 mi NNE of Rondo to 1.83 mi NNE of Rondo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.795, -93.462

Highway V was closed at Weaubleau Creek due to flooding.

Flood, Polk

When
April 25, 7:16 AM CST to 12:00 PM CST
Where
Polk County, 2.15 mi SW of Van to 1.99 mi SW of Van
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.550, -93.330

Highway Y at the McKinney Creek low water crossing was flooded.

Flood, Lawrence

When
April 25, 8:22 AM CST to 12:00 PM CST
Where
Lawrence County, 2.98 mi NNE of Stotts City to 2.55 mi SSW of Phelps
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.140, -93.950

Highway 97 at the Spring River low water crossing was flooded.

Flood, Hickory

When
April 25, 8:39 AM CST to 12:00 PM CST
Where
Hickory County, 0.88 mi SE of Jordan to 0.66 mi SE of Jordan
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.020, -93.140

Highway P at the Starks Creek low water crossing was flooded.

Flood, Benton

When
April 25, 10:58 AM CST to 6:00 PM CST
Where
Benton County, 2.07 mi N of Zora to 2.52 mi N of Zora
Cause
Heavy Rain
Reported by
Public
Coordinates
38.310, -93.100

Highway WW had 2 feet of fast flowing water over the road at the Big Buffalo Creek low water crossing.

Flood, Ozark

When
April 25, 12:15 PM CST to 6:00 PM CST
Where
Ozark County, 2.77 mi E of Rockbridge to 3.12 mi E of Rockbridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.780, -92.370

Highway 95 at the Bryant Creek low water crossing was flooded and closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883423, 883424, 883425, 883426, 883427, 883428.